Alert archive / Minnesota / Frost Advisories in 2023

Frost Advisory 4, NWS Twin Cities, MN

October 10, 2023Freeborn County, Goodhue County, Steele County, Minnesota; Pepin County, Wisconsin

NWS Twin Cities, MN issued this frost advisory at Oct 10, 2023, 2:46 PM CDT for Freeborn County, Goodhue County, Steele County, Minnesota; Pepin County, Wisconsin. It took effect at Oct 11, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2023, 2:46 PM CDT (19:46 UTC)
In effect from
Oct 11, 2023, 1:00 AM CDT
Expired
Oct 11, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Freeborn County, MN, Goodhue County, MN, Steele County, MN, Pepin County, WI

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS73 KMPX 101946
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT Tue Oct 10 2023

MNZ078-085-093-WIZ026-110345-
/O.NEW.KMPX.FR.Y.0004.231011T0600Z-231011T1400Z/
Goodhue-Steele-Freeborn-Pepin-
Including the cities of Red Wing, Owatonna, Albert Lea, 
and Durand
246 PM CDT Tue Oct 10 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. 
  In Wisconsin, Pepin County.

* WHEN...From 1 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
988 
WWUS73 KMPX 102230
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT Tue Oct 10 2023

MNZ078-085-093-WIZ026-111030-
/O.CON.KMPX.FR.Y.0004.231011T0600Z-231011T1400Z/
Goodhue-Steele-Freeborn-Pepin-
Including the cities of Red Wing, Owatonna, Albert Lea, 
and Durand
530 PM CDT Tue Oct 10 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. 
  In Wisconsin, Pepin County.

* WHEN...From 1 AM to 9 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
320 
WWUS73 KMPX 110835
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
335 AM CDT Wed Oct 11 2023

MNZ078-085-093-WIZ026-111400-
/O.CON.KMPX.FR.Y.0004.000000T0000Z-231011T1400Z/
Goodhue-Steele-Freeborn-Pepin-
Including the cities of Red Wing, Owatonna, Albert Lea, 
and Durand
335 AM CDT Wed Oct 11 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...In Minnesota, Goodhue, Steele and Freeborn Counties. 
  In Wisconsin, Pepin County.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:47 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 10, 12:47 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Tue Oct 10 2023

.DISCUSSION...(Today through Monday)
Issued at 257 AM CDT Tue Oct 10 2023

KEY MESSAGES:

- Below normal temperatures this week will trend towards near normal
  by the start of next week with frost/freeze likely this morning and
  tonight.

- A large system will bring widespread rain and gusty winds to the
  Upper Midwest Thursday and Friday.

Today and Wednesday... Clear skies this morning have allowed for
temperatures across Minnesota to drop into the 30s this morning. Some
cloud cover has helped keep Wisconsin warmer where 30s are only
common close to the Minnesota border. This current cold northerly
flow pattern will remain with us through Wednesday such that we will
have a similarly cold night again tonight.

Thursday through Monday... The main story for the week though will be
our large fall system arriving late week. A slow moving low tracking
across the Midwest will draw upon ample upper support both with
a favorable jet position aloft and a trough. So there will be ample
synoptic lift as this system moves through. This low is also likely
to pull in lots of Gulf moisture with the NAEFS bringing the 90th
percentile precipitable water values farther north into Minnesota and
Wisconsin with the latest run. Speaking of changes in model guidance,
what has happened in the last 24 hours? In general there is now more
of a consensus in ensemble systems of a surface low track over Iowa.
This track would put us in the center of the region for high rain
totals in the low's northern quadrants. This would also keep us cool
with most of the warm air remaining in the low's southern quadrants
well to our south. The air however is not expected to be cold enough
for any wintry precipitation and it should all fall as rain. If this
happens the way models have been trending towards, we could see
region wide 1 inch plus and maybe even 2 inch plus rain totals. Some
locations could even see 3 or more inches. How could we get this much
widespread rain? It is both large and slow moving we are expecting
higher rain totals across a large area. There is not much
expectation for flooding as the convective chances remain better to
our south and rain rates should stay low enough for our still drought
stricken ground to take in moisture well. Flooding that does occur
would be more likely to occur because of fallen leaves clogging
drains. The main period for rain would be on Thursday and Friday, but
some lighter wrap around rain could continue into Saturday. Sunday
into Monday high pressure should move in from Canada and give us a
chance to dry out after a wet few days.

For temperatures this period will see few significant changes in
high temperatures, but will be warmer on low temperatures. Cloud
cover from the late week system will prevent much of the overnight
radiative cooling. Friday could be cooler overall, thanks
evaporative cooling from the rainfall. This will keep us below
normal, but closer to normal late week. Falling normals this time of
year though will have us at normal temperatures again by the start
of next week even though forecast temperatures do not change much.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Oct 10 2023

VFR conditions are expected the entire period. For RNH and EAU, a
cloud deck between 7000-10000 feet will pivot over the Great Lakes
before it exits on Wednesday. Northwesterly winds will be near 10
knots this afternoon before becoming calm/variable tonight. Winds
will then become easterly Wednesday morning towards the end of the
period.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Thu...Chc MVFR/-RA. Wind E 15-20G30 kts.
Fri...MVFR/RA likely, chc IFR/TSRA. Wind NE 15-20G30 kts.
Sat...Chc MVFR/-RA in AM. Wind N 15-20G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...BPH
Hazardous weather outlook, Oct 10, 10:01 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1001 AM CDT Tue Oct 10 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1001 AM CDT Tue Oct 10 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Temperatures dropping to or slightly below the freezing mark
again tonight into tomorrow morning, particularly away from the
Twin Cities metro area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Blustery winds and widespread, accumulating rainfall possible
Thursday through Friday. The strongest winds look to particularly
occur Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2023Frost Advisories in Wisconsin, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.